Alert archive / Florida / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 28, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Apr 14, 2016, 6:35 PM EDT for Polk County, Florida. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2016, 6:35 PM EDT (22:35 UTC)
- Expired
- Apr 14, 2016, 7:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Polk County, FL
The radar
The Melbourne radar (KMLB), 92 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 6:59 PM EDT | TSTM WND DMG | 1 E Haines City, FL | AMATEUR RADIO OPERATOR REPORTED A TELEPHONE POLE BLOWN OVER IN HAINES CITY. |
| Apr 14, 7:09 PM EDT | HAIL 1.25 | 3 Ene Haines City, FL | PUBLIC REPORTED HALF DOLLAR-SIZED HAIL. HAIL COVERING THE GROUND IN SOME PLACES. REPORT RECEIVED VIA MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 10.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
300
WUUS52 KTBW 142235
SVRTBW
FLC105-142300-
/O.NEW.KTBW.SV.W.0028.160414T2235Z-160414T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
635 PM EDT THU APR 14 2016
THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL POLK COUNTY IN CENTRAL FLORIDA...
* UNTIL 700 PM EDT
* AT 634 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HAINES CITY...
MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WINTER HAVEN...HAINES CITY...POINCIANA...LAKE ALFRED...DAVENPORT AND
LOUGHMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 2809 8176 2820 8179 2826 8166 2826 8156
2820 8152 2814 8152 2814 8146 2809 8146
2808 8145
TIME...MOT...LOC 2234Z 269DEG 24KT 2816 8169
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:21 PM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, Apr 14, 3:21 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 321 PM EDT THU APR 14 2016 ...STRONG STORMS POSSIBLE TODAY AND FRIDAY... .SHORT TERM (TONIGHT - FRIDAY)...A SPLIT FLOW PATTERN CONTINUES OVER THE CONUS WITH AN AMPLIFIED PATTERN OVER THE NORTHERN U.S. AND A MORE ZONAL FLOW OVER THE SOUTHERN STATES. THIS PATTERN HAS ALLOWED FOR A REX BLOCK TO SET UP WITH RIDGING OVER THE GREAT LAKES REGION AND AN UPPER LOW AND TROUGHING OVER THE SOUTHEAST. THIS PATTERN IS VERY APPARENT ON THE LATEST WATER VAPOR IMAGERY WITH THE CLOSED LOW CLEARLY SHOWING UP OVER ARKANSAS AND ANTICYCLONIC FLOW FROM MINNESOTA TO THE EASTERN GREAT LAKES. THIS PATTERN IS EXPECTED TO STRENGTHEN OVER THE SHORT TERM PERIOD BECOMING MORE AMPLIFIED UP NORTH. THIS IS A RESULT OF A DEEPENING UPPER LOW NEAR THE ARIZONA AND NEVADA BORDER WHICH IN TURN WILL BUILD THE DOWNSTREAM RIDGE OVER THE GREAT LAKES. ON THE SURFACE FOR THE REST OF THURSDAY...A STATIONARY FRONTAL BOUNDARY REMAINS STRETCHED OUT ACROSS NORTHERN FLORIDA AND THE NORTHERN GULF COAST STATES. IMPULSES MOVING ALONG THE BOUNDARY FROM WEST TO EAST COMBINED WITH THE DEVELOPMENT OF BOTH AN EAST AND WEST COAST SEA BREEZE WILL SET UP AN ENVIRONMENT CONDUCIVE FOR AFTERNOON/EVENING THUNDERSTORMS...SOME BEING STRONG WITH POSSIBLE HAIL AND DAMAGING WINDS. THE FOCUS AREA WILL BE OVER THE NORTHERN MOST COUNTIES CLOSEST TO THE FRONTAL BOUNDARY AND ALONG THE INLAND COUNTIES WHERE THE SEA BREEZE BOUNDARIES CONVERGE. THIS DOES NOT MEAN THAT THE COASTAL COUNTIES WILL REMAIN RAIN FREE...BUT THE STRONGEST STORMS SHOULD MOVE INLAND AWAY FROM THE COAST. FRIDAY WILL BE OUR BEST CHANCE DAY FOR WIDESPREAD STRONG STORMS AS THE BOUNDARY SHIFTS SOUTH AND STRONGER IMPULSES MOVE THROUGH CENTRAL AND SOUTHWEST FLORIDA. THE DYNAMICS ASSOCIATED WITH THE FRONT...THE SPEED/DIRECTIONAL SHEAR AND COLD TEMPERATURES ALOFT IN THE -12 TO -14 DEGREE CELSIUS RANGE WILL PROVIDE THE BEST SET UP FOR STRONG THUNDERSTORMS WITH HAIL AND DAMAGING DOWNBURST WINDS. THE SURFACE CONVERGENCE OF THE EAST/WEST COAST SEA BREEZES WILL ONLY ADD TO THE CHANCES OVER THE INLAND AREAS AS WELL. THE TIMING OF THE STRONGEST STORMS WILL BE FROM EARLY FRIDAY AFTERNOON TO EARLY EVENING WITH CHANCES LOWERING BY LATE EVENING. TEMPERATURES WILL REMAIN AT OR JUST ABOVE NORMAL WITH DAYTIME HIGHS IN THE LOW TO MID 80S AND OVERNIGHT LOWS IN THE UPPER 50S TO MID 60S. && .LONG TERM (FRIDAY NIGHT THROUGH NEXT THURSDAY)... THE PATTERN LOOKS TO BECOME MORE AMPLIFIED AS WE HEAD INTO THE MEDIUM AND LONG RANGE PERIOD. SUBSTANTIAL RIDGING WILL BUILD ACROSS THE EASTERN CONUS...WHILE A POTENT CLOSED LOW DEVELOPS OVER THE SOUTHERN AND CENTRAL ROCKIES. FROM FRIDAY NIGHT INTO SATURDAY...REMNANT SHOWERS AND/OR STORMS MAY BE ONGOING FRIDAY NIGHT AS A WEAK FRONT AND UPPER LEVEL LOW CONTINUE TO AFFECT THE REGION. WITH FAIRLY COLD TEMPERATURES ALOFT...THUNDERSTORM ACTIVITY MAY BE FAIRLY WIDESPREAD FRIDAY EVENING INTO FRIDAY NIGHT...BUT ACTIVITY SHOULD SLOWLY DIMINISH OVERNIGHT. BY SATURDAY...MUCH OF THE UPPER TROUGHING WILL FLATTEN...ALLOWING FOR WEAK HEIGHT RISES ACROSS THE NORTHERN AND EASTERN GULF OF MEXICO. WHILE THIS MAY LIMIT CONVECTIVE COVERAGE DURING THE AFTERNOON...AT LEAST ISOLATED SHOWERS/STORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING...ESPECIALLY ALONG AND SOUTH OF A WEAKENING FRONTAL BOUNDARY SHIFTING SOUTHWARD. BY SATURDAY NIGHT...SUBSTANTIAL HEIGHT RISES ARE EXPECTED...AS A SPRAWLING RIDGE OF HIGH PRESSURE DEVELOPS FROM THE NORTHERN GULF UP INTO NEW ENGLAND. THIS WILL MORE OR LESS SHUT DOWN PRECIPITATION CHANCES THROUGH THE FIRST HALF OF NEXT WEEK...AND BRING ABOUT AN EXTENDED PERIOD OF WARM DRY WEATHER. FOR THE LATTER HALF OF NEXT WEEK...THE POTENT CLOSED LOW ACROSS THE WESTERN U.S. WILL OPEN UP ACROSS THE CENTRAL PLAINS. MEANWHILE...A STRONG UPPER TROUGH LOOKS TO RETROGRADE SLIGHTLY INTO THE NORTHEAST STATES. THIS WILL RESULT IN A FLATTENING OF THE UPPER RIDGE ACROSS THE GULF REGION...ALLOWING FOR A RETURN OF AT LEAST SLIGHT CHANCES FOR DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS. AS FOR TEMPERATURES...EXPECT MUGGY AND WARM CONDITIONS THROUGH SATURDAY NIGHT. A DRYING TREND WILL OCCUR THEREAFTER...WITH NEAR SEASONAL TEMPERATURES THROUGH THE REMAINDER OF THE PERIOD. && .AVIATION...MOSTLY VFR CONDITIONS CAN BE EXPECTED EXCEPT FOR BRIEF PERIODS OF CIG/VSBY RESTRICTIONS IN PASSING THUNDERSTORMS. HAVE COVERED THUNDERSTORM ACTIVITY WITH VCTS STARTING AT 18Z FOR ALL TERMINALS. OUTSIDE OF THUNDERSTORMS...WINDS SHOULD STAY BELOW 10 KNOTS WITH AN AFTERNOON SEA BREEZE ALONG THE COAST. && .MARINE...A STATIONARY FRONTAL BOUNDARY OVER NORTHERN FLORIDA WILL PRODUCE A CHANCE OF RAIN SHOWERS AND THUNDERSTORMS THROUGH SATURDAY THAT WILL PRODUCE HIGHER WIND GUSTS AND SEAS IN THE VICINITY OF THESE STORMS. WINDS SHOULD STAY IN AN EAST TO NORTHEAST DIRECTION AT 15 KNOTS OR LESS FOR THE NEXT COUPLE OF DAYS...OUTSIDE OF THUNDERSTORM ACTIVITY. WINDS WILL INCREASE TO NEAR ADVISORY LEVEL ON SATURDAY AND SUNDAY AS THE FRONT SINKS SOUTH AND THE GRADIENT TIGHTENS BETWEEN THE BOUNDARY TO THE SOUTH AND HIGH PRESSURE TO THE NORTH. THESE GUSTY WINDS WILL CONTINUE UNTIL EARLY NEXT WEEK WHEN HIGH PRESSURE MOVES OVER THE AREA ALLOWING FOR CLEARING CONDITIONS AND DECREASING WINDS OVER THE COASTAL WATERS. && .FIRE WEATHER...ABUNDANT MOISTURE AND RAIN CHANCES ASSOCIATED WITH A STATIONARY FRONTAL BOUNDARY OVER FLORIDA WILL KEEP HUMIDITY LEVELS AND ERC VALUES CLEAR OF ANY FIRE WEATHER CONCERNS FOR THE NEXT SEVERAL DAYS. AS THE BOUNDARY SHIFTS SOUTH OVER THE WEEKEND...DRIER AIR WILL MOVE INTO THE REGION. SOME HUMIDITY VALUES OVER THE INLAND AND NORTHERN COUNTIES MAY BRIEFLY DROP BELOW 35 PERCENT BUT ERC VALUES AND WIND SPEEDS ARE STILL EXPECTED TO REMAIN BELOW ANY CRITICAL LEVEL...SO NO FIRE WEATHER CONCERNS ARE EXPECTED FOR THE NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... TPA 68 82 67 83 / 30 40 40 30 FMY 68 86 67 85 / 30 40 40 60 GIF 66 83 65 82 / 50 60 50 40 SRQ 66 81 66 82 / 30 40 40 30 BKV 63 82 63 81 / 30 50 50 30 SPG 69 82 69 82 / 30 40 40 30 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/AVIATION/MARINE/FIRE WEATHER...74/WYNN LONG TERM/DECISION SUPPORT...84/AUSTIN
Hazardous weather outlook, Apr 14, 4:47 AM EDT, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 447 AM EDT THU APR 14 2016 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165- 239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870- 873-876-150900- SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY- COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO- COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA- COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS- INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE- INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS- CHARLOTTE HARBOR AND PINE ISLAND SOUND- COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM- COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM- COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM- WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM- WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM- WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM- 447 AM EDT THU APR 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... DAYTIME HEATING AND STEEP LAPSE RATES WILL RESULT IN THUNDERSTORMS DEVELOPING EARLY THIS AFTERNOON AND CONTINUING THROUGH INTO THE EVENING...WITH A FEW SEVERE STORMS POSSIBLE. LARGE HAIL...DAMAGING WIND GUSTS...AND FREQUENT LIGHTING STRIKES WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ...THUNDERSTORM IMPACT... MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE EXPECTED AGAIN ON FRIDAY AND SATURDAY AFTERNOON AS A MID LEVEL LOW CROSSES THROUGH NORTHERN FLORIDA. FRIDAY IN PARTICULAR WILL HAVE THE POTENTIAL TO PRODUCE A FEW SEVERE THUNDERSTORMS...WITH LARGE HAIL...DAMAGING WIND GUSTS...AND FREQUENT LIGHTING STRIKES BEING THE MAIN THREATS. ...MARINE IMPACTS... HIGH PRESSURE BUILDING DOWN THE EASTERN SEABOARD WILL HELP TO TIGHTEN THE PRESSURE GRADIENT ACROSS THE REGION ON SATURDAY. THIS TIGHTENING GRADIENT WILL SUPPORT AN INCREASING NORTHEAST WIND FLOW TO NEAR ADVISORY LEVELS OVER THE ADJACENT GULF WATERS SATURDAY NIGHT INTO EARLY SUNDAY WITH SOME ROUGH AND HAZARDOUS BOATING CONDITIONS DEVELOPING FOR SMALL CRAFT OPERATORS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. FLEMING
In the hours before
Special weather statement, Apr 14, 5:39 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
539 PM EDT THU APR 14 2016
FLZ052-142215-
POLK FL-
539 PM EDT THU APR 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN POLK COUNTY UNTIL
615 PM EDT...
AT 538 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES EAST OF ZEPHYRHILLS NORTH...OR 15 MILES EAST OF DADE CITY...
MOVING EAST AT 20 MPH.
DIME SIZE HAIL...FREQUENT LIGHTING...AND WIND GUSTS IN EXCESS OF 40 MPH
ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROCKRIDGE AND WITHLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RUSKIN.
&&
LAT...LON 2821 8160 2826 8196 2829 8195 2830 8194
2833 8194 2835 8186 2836 8185 2836 8179
2835 8179 2835 8166 2826 8166 2826 8159
TIME...MOT...LOC 2138Z 282DEG 18KT 2833 8194Special weather statement, Apr 14, 6:28 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
628 PM EDT THU APR 14 2016
FLZ052-142300-
POLK FL-
628 PM EDT THU APR 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST POLK COUNTY UNTIL 700
PM EDT...
AT 628 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHEAST OF AUBURNDALE...MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HAINES CITY...LAKE ALFRED...DAVENPORT...POLK CITY AND LOUGHMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RUSKIN.
&&
LAT...LON 2810 8179 2820 8184 2829 8166 2826 8166
2826 8156 2820 8152 2814 8152 2814 8146
2812 8146
TIME...MOT...LOC 2228Z 256DEG 21KT 2817 8174The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 5:39 PM EDT | Special Weather Statement | TBW | Polk | 36 min |
| Apr 14, 5:49 PM EDT | Severe Thunderstorm Warning | TBW | Polk | 29 min |
| Apr 14, 6:28 PM EDT | Special Weather Statement | TBW | Polk | 32 min |
| Apr 14, 7:00 PM EDT | Severe Thunderstorm Warning | TBW | Polk | 45 min |
| Apr 14, 7:20 PM EDT | Special Weather Statement | TBW | Highlands, Polk | 55 min |
| Apr 14, 7:27 PM EDT | Severe Thunderstorm Warning | TBW | Polk | 48 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.